Minnesota, 2007

Hail and Damaging Winds in Minnesota, June 10 to 11, 2007

June 10 to 11, 2007 · NWS FGF · 7 events in 4 counties and zones

Deeper moisture in the low layers of the atmosphere surged north from the central plains, on a strengthening low level jet. Thunderstorms developed over eastern South Dakota and west central Minnesota and lifted north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Deeper moisture in the low layers of the atmosphere surged north from the central plains, on a strengthening low level jet. Thunderstorms developed over eastern South Dakota and west central Minnesota and lifted north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 8:20 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 10, 8:20 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CDT SUN JUN 10 2007

.UPDATE...CAP HELD FOR FGF THIS EVENING. THUNDERSTORMS ARE WINDING
DOWN BOTH NORTH AND SOUTH OF US. BUT...LOW LEVEL JET IS EXPECTED
TO INCREASE TONIGHT IN SD/NE WITH THE NOSE INTO THE SOUTHERN RED
RIVER VALLEY WITH THE BEST CONVERGENCE EXTENDING BETWEEN JMS AND
AXN. BUT 00Z NAM INDICATES AS MUCH AS 3000 J/KG OF 850 MB CAPE
REMAINS BY 06Z WHICH MOVES NORTH THROUGH THE AREA. KEPT SLIGHT
CHANCE OF THUNDER EVERYWHERE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT SUN JUN 10 2007/

SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THROUGHOUT
THE SHORT TERM (MON-WED) TIME PERIOD. PREFER THE NAM SFC WINDS AND
GFS QPF TONIGHT...SO WILL USE A MODEL BLEND FOR THIS FORECAST.

TONIGHT...WILL BE WATCHING A COUPLE DIFFERENT AREAS FOR TSTM
DEVELOPMENT...ONE ALONG OR JUST NORTH OF THE CANADIAN BORDER AND A
SECOND DOWN ACROSS SOUTHEAST/EAST CENTRAL SD. THERE IS A
STATIONARY BOUNDARY LOCATED JUST NORTH OF THE CANADIAN BORDER
WHERE THE STRONGEST WARM ADVECTION WILL BE FOUND. MID LEVEL FLOW
SHOULD TAKE ANY OF THESE STORMS TO THE EAST/NE...UNLESS THEY TRY
TO BUILD SOUTHWARD TOWARD THE RICHER THETA-E AIR. THERE ARE A
COUPLE OF CELLS DEVELOPING ALONG THE CANADIAN BORDER NOW (NORTH OF
BOTTINEAU) WHICH WILL NEED TO BE WATCHED. A SECOND AREA OF TSTMS
HAS HELD TOGETHER ALL DAY DOWN OVER SOUTHEAST SD...AND IS NOW
EXPANDING NORTH AND EAST. THESE CELLS INITIALLY DEVELOPED CLOSE TO
THE UPPER JET...BUT HAVE HELD TOGETHER IN THE AREA WHERE DEEPER
MOISTURE IS MAKING ITS WAY BACK NORTH. THESE ARE VERY SLOW MOVING
STORMS. IN OUR AREA...SFC TEMPS ARE RISING INTO THE 80S WITH SFC
DEW POINTS IN THE UPPER 50S/LOW 60S. THIS IS PRODUCING SOME PRETTY
HEALTHY SFC BASED INSTABILITY OVER THE AREA...MUCH LIKE THIS TIME
YESTERDAY. RUC/NAM MODEL SOUNDINGS SHOW CONVECTIVE TEMPS IN OUR
AREA RUNNING IN THE MID/UPPER 80S. STILL HAVING A TOUGH TIME
TRYING TO PICK OUT ANY WEAK AREAS OF VORTICITY ON THE WATER VAPOR
IMAGERY...WHICH WOULD HELP STRENGTHEN CONVECTION IN THE NORTH
TONIGHT. THERE DOES APPEAR TO BE A BOUNDARY EVIDENT ON THE KMBX
RADAR WHERE THE CURRENT CONVECTION NEAR BOTTINEAU IS FIRING ON.
MODELS (GFS/RUC) SHOW AN 850MB JET GETTING GOING TONIGHT AND
FOCUSING INTO SOUTHEAST ND/WEST CENTRAL MN BY LATE EVENING.
THEREFORE AM CURRENTLY THINKING THE CONVECTION TO OUR SOUTH MAY
EVENTUALLY START SPREADING NORTHWARD THRU THE EVENING. WILL
MAINTAIN ISOLATED THUNDER THRU MID EVENING AND THEN INCREASE
CHANCES A BIT. AGAIN...HARD TO NAIL DOWN OR EXCLUDE ANY SINGLE
AREA WITH SUCH WEAK UPPER SUPPORT.

MON/MON NIGHT...DOUBTS CONTINUE ON WHERE TO LINGER (IF ANYWHERE AT
ALL) ANY PCPN CHANCES INTO THE DAY MONDAY. BUILDING 700MB CAP
LOOKS TO LIMIT ANYTHING TO THE WEST OF THE RED RIVER VALLEY. THE
GFS DOES SHIFT THE LOW LEVEL JET INTO OUR EASTERN FA DURING THE
EARLY PART OF WED...WHERE CAP WILL TAKE LONGER TO BUILD INTO.
THEREFORE DID LINGER SOME ISOLATED TSTMS IN THE EASTERN FA INTO
THE DAY MONDAY. STILL REALLY HAVE NO SFC BOUNDARIES OR UPPER LEVEL
SUPPORT FOR STORMS INTO MON NIGHT...SO WILL BE LOOKING AT WHERE
THE LOW LEVEL JET SETS UP ONCE AGAIN TO BE THE KICKER. MODELS
STILL DISAGREE ON THIS...WITH THE NAM FURTHER EAST THAN THE GFS.
PREFER THE SLOWER GFS AS IT HAS SUPPORT FROM THE UKMET AND
CANADIAN. THIS WOULD KEEP BEST PCPN CHANCES MON NIGHT WEST OF THE
RED RIVER.

TUE/WED...IN THIS TIME FRAME...THE NEXT SFC BOUNDARY PUSHES INTO
CENTRAL ND WHILE THE UPPER FLOW NEARLY PARALLELS IT. THIS MEANS A
SLOW MOVING PROGRESSION TO SFC FRONT OVER THIS TIME PERIOD. MODELS
SEEM TO BE FOCUSING THE HEAVIEST PCPN FROM CENTRAL ND INTO
NORTHEAST ND...WHICH HAS BEEN HIT WITH A LOT OF RAIN IN QUITE A
FEW PRIOR EVENTS. THEREFORE...THIS TREND WILL HAVE TO BE WATCHED
IN FUTURE MODEL RUNS. TRIED TO PROGRESS BETTER PCPN CHANCES SLOWLY
FROM WEST TO EAST OVER TUE/WED.

LONG TERM (THU-SUN)...
GFS LONG WAVE UPPER TROUGH REMAINS OVER THE WESTERN US WHILE UPPER
LEVEL LONG WAVE RIDGE REMAINS FLATTENED OVER THE GREAT LAKES HOWEVER
THE CENTER OF THE RIDGE RETROGRADES FROM TX TO OLD MEXICO BY DAY 8.
NORTH SOUTH ORIENTATED RIDGE AXIS OVER SOUTHEAST CANADA AT THE
BEGINNING OF THE PERIOD BECOMES EAST WEST ORIENTATED OVER THE
NORTHEAST US BY THE END OF THE PERIOD. RELATIVELY ZONAL FLOW IN THE
NORTHERN STREAM WILL OCCUR ALONG THE INTERNATIONAL BORDER AND WILL
MAKE TIMING OF SHORT WAVES IN THE FLOW DIFFICULT. SO CONFIDENCE WITH
PRECIPITATION IN THE EXTENDED PERIOD IS TOO GOOD. OPERATIONAL GFS
RUN WAS FASTER THAN THE ENSEMBLE MEAN.

AVIATION...
CURRENTLY IT WAS VFR ACROSS THE AREA. VISIBLE SATELLITE SHOWING
CUMULUS FIELD BEGINNING TO DEVELOP OVER NORTHEAST ND AND OVER NORTH
CENTRAL MN. EXPECT STORMS TO DEVELOP WITH DIURNAL HEATING THIS
AFTERNOON AND EVENING OVER THE ABOVE AREAS. TAMDAR SOUNDINGS THIS
AFTERNOON HAVE CONVECTIVE TEMPS FROM THE LOWER 80S IN THE NORTHERN
FORECAST AREA TO MID 80S IN THE SOUTHERN FORECAST AREA. MODEL
CONVECTIVE TEMPS WERE A TAD HIGHER. LIFTED INDICES WERE THE LOWEST
IN THE NORTH AND EXPECTED TO BE BEST AREA FOR THUNDER THIS AFTERNOON
AND EVENING. LOW LEVEL MOISTURE INCREASES QUITE A BIT OVERNIGHT AND
MAY PRODUCE ELEVATED CONVECTION IN THE SOUTHERN ZONES TOWARD
SUNRISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 10, 5:27 AM CST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN JUN 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
627 AM CDT SUN JUN 10 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECT TO DEVELOP ACROSS THE REGION
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARD. THE FAVORED LOCATION FOR THE STRONGER STORMS WILL BE ALONG
AND WEST OF THE RED RIVER VALLEY. THUNDERSTORMS SHOULD WEAKEN
AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE OF MORE
THUNDERSTORMS TO THE REGION THROUGH MIDWEEK. BY MONDAY NIGHT THE
FAVORED AREA FOR STORMS WILL BE OVER THE DEVILS LAKE BASIN. THE
STORM THREAT WILL SLOWLY SHIFT EAST TO THE VALLEY REGION BY
WEDNESDAY. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY
RAINFALL IS ALSO POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL
REPORTS.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Otter Tail

When
June 10, 11:05 PM CST
Where
Otter Tail County, 3.49 mi S of (Ffm)fergus Falls Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
46.230, -96.140

Thunderstorm Wind, Wilkin

When
June 10, 11:20 PM CST
Where
Wilkin County, 3.36 mi SE of Everdell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.230, -96.380

Several 5 inch diameter tree branches were torn off.

Hail, Otter Tail

When
June 10, 11:30 PM CST
Where
Otter Tail County, Fergus Falls Muni Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
46.280, -96.170

Thunderstorm Wind, Clay

When
June 11, 12:35 AM CST
Where
Clay County, 0.84 mi NE of Rollag
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.740, -96.220

Numerous 8 to 10 inch diameter tree branches were blown down.

Thunderstorm Wind, Becker

When
June 11, 12:45 AM CST
Where
Becker County, 3.97 mi NW of Cormorant
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.770, -96.130

Numerous 8 to 10 inch diameter tree branches were blown down.

Thunderstorm Wind, Otter Tail

When
June 11, 12:50 AM CST
Where
Otter Tail County, 2.75 mi WSW of Pelican Rpds Muni Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.610, -96.150

Numerous 8 to 10 inch diameter tree branches were blown down.

Thunderstorm Wind, Becker

When
June 11, 1:10 AM CST
Where
Becker County, 3.94 mi SSE of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.830, -96.060

Many large tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41868, 41870, 41869, 41871, 41872, 41874, 41875.